Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Psychoneuroendocrinology. 2007 Apr;32(3):246-55. Epub 2007 Feb 20.

Does oral contraceptive-induced reduction in free testosterone adversely affect the sexuality or mood of women?

Author information

  • 1Oxford Doctoral Course in Clinical Psychology, Isis Education Centre, Warneford Hospital, Oxford, England.

Abstract

The aim of this study was to examine whether changes in plasma androgen levels (total testosterone (T), free testosterone (FT), and dehydro-epiandrosterone-sulfate (DHEA-S)) induced by oral contraceptive (OC) use were related to changes in sexual interest or response or in mood. Sixty-one women provided blood samples and were assessed, using interviews and standardized questionnaires, prior to starting, and after 3 months on OCs (Ortho-Tricyclen, Ortho-Tricyclen-Lo, or Ortho-Cyclen, all containing the same progestagen, norgestimate). Significant decreases in T, FT, and DHEA-S were found after 3 months, although the extent of reduction was variable across women. There was some support for a relationship between the degree of reduction in total T and FT and the frequency of sexual thoughts after 3 months on OCs. However, some women had no loss of sexual interest in spite of substantial reduction in FT, and there was overall no evidence that reduction in FT affected enjoyment of sexual activity with a partner. The findings are consistent with the idea that some women may be more sensitive to changes in T than others. No relationship was found between negative mood, as assessed by the Beck Depression Inventory, and changes in T, FT, or DHEA-S.

PMID:
17314012
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk